Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 11, NWS Riverton, WY

December 6, 2019Natrona County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 6, 2019, 12:15 PM MST for Natrona County, Wyoming. It took effect at Dec 7, 2019, 8:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2019, 12:15 PM MST (19:15 UTC)
In effect from
Dec 7, 2019, 8:00 AM MST
Expired
Dec 7, 2019, 6:00 PM MST
In force
10 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WWUS75 KRIW 061915
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1215 PM MST Fri Dec 6 2019

...HIGH WIND WARNING IN EFFECT FROM 8AM SATURDAY TO 6PM MST 
SATURDAY EVENING...


WYZ020-022-071300-
/O.NEW.KRIW.HW.W.0011.191207T1500Z-191208T0100Z/
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
1215 PM MST Fri Dec 6 2019

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 6 PM MST SATURDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 60 mph
  expected. Winds of 40 mph with gusts up to 75 mph expected over
  Casper Mountain.

* WHERE...Natrona County Lower Elevations and Casper Mountain.
  Wind prone locations such as Outer Drive on the south side of
  Casper, along with areas between Casper and Midwest, will be the
  most impacted.

* WHEN...From 8 AM to 6 PM MST Saturday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Strong cross winds will enhance the blowover risk for
  lightweight and high profile vehicles, including camping
  trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior 
to the onset of high wind gusts. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
4 follow-up statements
192 
WWUS75 KRIW 070925
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
225 AM MST Sat Dec 7 2019

...A HIGH WIND WARNING IS IN EFFECT FROM 8 AM THIS MORNING UNTIL 
6 PM THIS EVENING...

WYZ020-022-072200-
/O.CON.KRIW.HW.W.0011.191207T1500Z-191208T0100Z/
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
225 AM MST Sat Dec 7 2019

...HIGH WIND WARNING IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM 
MST THIS EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 60 mph 
  expected. Winds of 40 mph with gusts up to 75 mph expected 
  over Casper Mountain.

* WHERE...Natrona County Lower Elevations and Casper Mountain. 
  Wind prone locations such as Outer Drive on the south side of 
  Casper, along with areas between Casper and Midwest, will be 
  the most impacted.

* WHEN...From 8 AM this morning to 6 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Strong cross winds will enhance the blowover 
  risk for lightweight and high profile vehicles, including 
  camping trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior
to the onset of high wind gusts. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
984 
WWUS75 KRIW 071616
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
916 AM MST Sat Dec 7 2019

...A HIGH WIND WARNING IS IN EFFECT FROM 8 AM THIS MORNING UNTIL
6 PM THIS EVENING...

WYZ020-022-080100-
/O.CON.KRIW.HW.W.0011.000000T0000Z-191208T0100Z/
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
916 AM MST Sat Dec 7 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 60 mph 
  expected. Winds of 40 mph with gusts up to 75 mph expected 
  over Casper Mountain.

* WHERE...Natrona County Lower Elevations and Casper Mountain. 
  Wind prone locations such as Outer Drive on the south side of 
  Casper, along with areas between Casper and Midwest, will be 
  the most impacted.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Strong cross winds will enhance the blowover 
  risk for lightweight and high profile vehicles, including 
  camping trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior
to the onset of high wind gusts. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
775 
WWUS75 KRIW 072026
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
126 PM MST Sat Dec 7 2019

...A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM THIS EVENING...

WYZ020-022-080100-
/O.CON.KRIW.HW.W.0011.000000T0000Z-191208T0100Z/
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
126 PM MST Sat Dec 7 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 60 mph
  expected. Winds of 40 mph with gusts up to 75 mph expected over
  Casper Mountain. A wind gust of 76 mph occurred on Outer Drive
  at 1010 am

* WHERE...Natrona County Lower Elevations and Casper Mountain.
  Wind prone locations such as Outer Drive on the south side of
  Casper, will be the most impacted.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Strong cross winds will enhance the blowover 
  risk for lightweight and high profile vehicles, including 
  camping trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior
to the onset of high wind gusts. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
485 
WWUS75 KRIW 080056
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
556 PM MST Sat Dec 7 2019

...Winds are diminishing across Natrona County...

WYZ020-022-080200-
/O.EXP.KRIW.HW.W.0011.000000T0000Z-191208T0100Z/
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
556 PM MST Sat Dec 7 2019

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

The surface pressure gradient has decreased across Natrona 
County. As a result, the surface wind speeds have also decreased.
Therefore, the high wind warning for the lower elevations of Natrona
County, including the city of Casper, as well as Casper Mountain,
has been allowed to expire. 

The peak wind at the Casper Airport today was 61 mph at 653 AM 
this morning. The weather sensor along Outer Drive just south of 
Casper recorded a wind gust as high as 76 mph at 1008 AM this 
morning.

High winds are not expected for the rest of the evening. However, 
for the rest of the evening, expect brisk winds to continue. Winds
will continue to blow at 20 to 30 mph along with a few isolated 
gusts as high as 45 mph in some places such as Outer Drive.


$$

TEAM RIVERTON

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 6, 11:27 AM MST, 48 minutes earlier.

Area forecast discussion, Dec 6, 11:27 AM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1127 AM MST Fri Dec 6 2019

.SHORT TERM...(Today through Saturday)

The initial focus of the short term forecast period will be the
patchy to areas of fog that have especially developed from KBPI to
near KPNA. Visibilities in some valley locations have ranged from a
quarter to a half of a mile. Expect the fog to dissipate across the
area as per the going forecast between the 16Z-17Z time frame and
have highlighted the fog with a special weather statement and
mentions in the forecast.

A surface ridge of high pressure across the western sections of the
forecast area, will settle across the forecast area today with a low
level southwest flow expected to pick up. Gusty winds in excess of
25 to 30 mph will be possible especially in the wind corridor from
northeast of KRKS to KCPR especially after 18Z today. Decent warm
advection will also be the focus from KCOD-KBYG and down to KCPR and
will trend slightly lower than model guidance values in most areas
today and Saturday due to continued snow pack and in valley areas.
Southwest winds ahead of the next cold front on Saturday will be
into the windy category especially at KCPR and expect some 30-40 mph
gusts in Natrona county.

The first in a series of short waves will begin to affect western
sections of the forecast area on Saturday, as the large upper low
off the Pacific northwest coast begins to eject short wave energy
toward the forecast area. Mainly light snow is expected to increase
in coverage west of the Continental Divide in the warm advection by
Saturday afternoon and have continued with increasing precip chances
for snow by Saturday afternoon. The timing of increased QPF values
across western sections are not expected to occur until after 03Z
Sunday, so will not be concerned yet with any advisories/watches
yet.

.LONG TERM...(Sunday through Friday)

Sunday, snowfall increases across the west and also spreads east
of the Divide. Western mountains will receive the most snow and
southern areas the least. Gusty winds will develop with this
system in the mountains and the Wind Corridor from Rock Springs
through Natrona county. Snow east of the divide will be heaviest
Sunday afternoon as snowfall west decreases, with the heaviest
snowfall overall, ending by Sunday evening. Light snow will then
linger through the night.

As this system is exiting overnight Sunday into Monday morning, a
stronger cold front moves through the area and drops highs 10 to
15 degrees cooler. By Monday, most of the area will be dry with
only isolated chances remaining in the mountains. Low temperatures
will also be 10 to 15 degrees cooler in the morning and every
morning through the period. High temperatures will slightly
improve through the week, but overall a cold week ahead.

Most of the forecast area will be dry through the week, but
northwest flow sets up over the area and will keep isolated snow
chances over the northern and western mountains through Tuesday.
Thursday into Friday will be the next decent shot of
precipitation, mainly across the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1125 AM MST Fri Dec 6 2019

Conditions have improved at sites leaving VFR/MVFR conditions at
most terminals through this TAF period. KBPI will likely keep some
low clouds through the period. All sites will have light winds
with the exception of KCOD seeing a few gusts around 25 knots
through early afternoon and KCPR which will remain breezy through
the period. Gusts 20 to 30 knots are expected at KCPR before 12z
Saturday, with gusts after 12z approaching 50 knots. Next system
will arrive after 18z Saturday, mainly impacting KJAC.

&&

.FIRE WEATHER...

Skies will be generally mostly clear east of the Divide this
morning, with the exception of valley fog in locations mainly west
of the Divide.  Southwest winds are expected to increase today
across the wind corridor by late this morning. Winds ranging from 25
to 30 mph with gusts up to 40 mph are expected by early this
afternoon especially northeast of Rock Springs to Casper locations.
Lighter winds are expected for much of the area today. Skies will
remain mostly cloudy to overcast west of the Divide through this
afternoon. Expect snow flurries to be possible through tonight over
the far western mountains and portions of Yellowstone.

Clouds and light snow will increase by Saturday afternoon west of
the Divide with generally mostly sunny conditions expected east of
the Divide. Southwest winds will continue to increase east of the
Divide in the wind corridor from northeast of KRKS to KCPR.
Southwest winds will range from 25 to 30 mph with gusts to 45 mph
across these areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 AM to 6 PM MST Saturday for WYZ020-022.

Winter Storm Watch Saturday evening for WYZ023-025.

Winter Storm Watch from Saturday afternoon through Saturday
evening for WYZ012-013.

&&

SHORT TERM...Troutman
LONG TERM...Bourque
AVIATION...Myers
FIRE WEATHER...Troutman
Hazardous weather outlook, Dec 6, 2:39 AM MST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
239 AM MST Fri Dec 6 2019

WYZ001>020-022>030-071200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
239 AM MST Fri Dec 6 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

patchy to areas of freezing fog will be possible in western valley
locations through mid morning. No hazardous weather will be
expected the rest of the day.

.DAYS TWO THROUGH SEVEN...Saturday through Friday.

Saturday...Strong to potentially high winds from the Red Desert
through Casper and in the Lee of the Absarokas.

Saturday and Sunday...Significant snow possible over the far
west as a storm system approaches and moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

In the hours before

Special weather statement, Dec 6, 9:19 AM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
919 AM MST Fri Dec 6 2019

WYZ025>027-061900-
Upper Green River Basin Foothills-Upper Green River Basin-
South Lincoln County-
Including the cities of Pinedale, La Barge, Big Piney, Farson,
Kemmerer, and Cokeville
919 AM MST Fri Dec 6 2019

...Patchy dense freezing fog is expected through the morning hours...

This is a Special Weather Statement from the National Weather
Service.

* WHAT...Areas of dense freezing fog and low clouds. Visibility
  less than 1/2 mile is possible in some locations.

* WHERE...Portions of Sublette, Sweetwater and southern Lincoln
  counties. Likely areas include, Big Piney, Pinedale and Hoback
  Junction.

* WHEN...Until 12pm Friday. Fog will likely dissipate as the sun
  continues to rise this morning.

* ADDITIONAL DETAILS...Travelers are advised to be cautious when
  driving through these areas. Please slow down and allow plenty
  of stopping distance, and use only low beam headlights. Patchy
  black ice will also be possible due to the freezing fog.

WYZ017-061900-
Wind River Basin-
Including the cities of Riverton and Shoshoni
919 AM MST Fri Dec 6 2019

...Patchy dense freezing fog is expected through the morning
hours...

This is a Special Weather Statement from the National Weather
Service.

* WHAT...Patchy dense freezing fog. Visibility less than 1/4 mile
  is possible in some locations.

* WHERE...Low lying areas of the Wind River Basin, including along
  the Wind River and Boysen Reservoir. Areas near Pavillion, along
  with 8 Mile Rd and Missouri Valley Road north of Riverton.

* WHEN...Until 12pm Friday. Fog will likely dissipate as the sun
  continues to rise this morning.

* ADDITIONAL DETAILS...Travelers are advised to be cautious when
  driving through these areas. Please slow down and allow plenty
  of stopping distance, and use only low beam headlights. Patchy
  black ice will also be possible due to the freezing fog.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 12:39 PM MSTWinter Storm WatchRIWFremont, Lincoln, Sublette, Teton14 hr

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.